Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Can an OTC medication be taken for pain relief after a stroke?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 1109 Questions
My husband has had two strokes in November 2013, his right arm is beginning to have feeling, but from his shoulder down he is having pain and also swelling in his hand. Is there a OTC medication he can safely take to make him more comfortable since he is on Coumadin.
Posted Fri, 7 Mar 2014 in General Health
Answered by Dr. Manjeth Kumar G 1 hour later
Brief Answer: Do not use OTC medication. Risk of bleeding. Detailed Answer: Hello, I have gone through your query and understand your concern. As he is on coumadin ( Warfarin sodium), it is not all advisable to use the OTC medication. Many drugs interact with Warfarin sodium. Use of common pain killers like Aspirin, aspirin-like drugs (salicylates), and nonsteroidal anti-inflammatory drugs (NSAIDs such as ibuprofen, naproxen, celecoxib) can increase the risk of bleeding. Because both have the similar effects. Further he had two attacks of stroke. First thing is to rule out the swelling in the hand is either due to bleeding or edema by carpal tunnel syndrome. I would like to have few answers. How long he have this swelling? whether the whole upper right arm is swelled or some parts like hand or forearm or arm or shoulder? Does he met any injury or fall? Does he have any numbness, tingling, pin and needles sensation in that upper limb and where exactly. Does he have any wound or enlarged node in axilla? Waiting for your response.
Above answer was peer-reviewed by
Follow-up: Can an OTC medication be taken for pain relief after a stroke? 17 hours later
He has had rt arm paresis since the second stroke. The swelling is just in his hand, and he has burning and tingling sensation for about 6 wks, but not as much recovery as he has had in his rt leg, and speech. He is taking speech,occupational, and physical therapy twice a week since he was released from the rehab center.
Answered by Dr. Manjeth Kumar G 16 hours later
Brief Answer: DVT or Dependent Edema. Elevate his hand above. Detailed Answer: Hello, Thanks for your reply. There are plenty of causes for swelling or edema in hand. However for his present condition, i suspect it to be either a dependent edema or deep vein thrombosis. First step is to rule out any Deep vein thrombosis in hand by Duplex Doppler Ultrasound. If there is no DVT, then it is most probably a Dependent edema due to paralysis. Then keep his hand elevated and also You can use pillows or a tray to help support the weak arm. In addition, Please continue the Physiotherapy and other drugs. If there is DVT, he may need blood thinners like Heparin or Warfarin. Hope this helps. Please write back for further queries. Wishing him good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor